Bilateral Hemianopsia Due to Pituitary Adenoma

Author: V. Dimov, M.D.
Reviewer: S. Randhawa, M.D.

A 61-year-old Caucasian male (CM) had problems with his vision while driving and was bothered by the light. These complaints started gradually several months ago. He saw a local eye doctor who found abnormal visual fields and referred him to endocrinology. An MRI was done.

The patient also complains of decreased libido and impotence. He has history of infertility.

Past medical history (PMH)

Nonsignificant.

Family medical history (FMH)

No history of hypercalcemia, pituitary tumor, or nephrolithiasis.

Physical examination

Vital signs: 172/105-70-97 (Oral)-18-97 kg.
HEENT: Visual field defects, bilateral hemianopsia.
No diplopia, no cranial nerve palsy, symmetric pupils. Normal light reflex, no coarse facial features, no acne or moon face. Thyroid is normal size.
CVS: normal
Chest: normal
Abd: soft, NT, ND.
Ext: no c/c/e.
Neuro: no focal neurological deficit apart from bilateral hemianopsia.
Skin normal.
No gynecomastia or breast discharge.
Testicles: normal, about 15 ml bilaterally.

What is the most likely diagnosis?

Pituitary tumor compressing the optic chiasm.

What tests would you do?

MRI head.
TSH, T3, T4, prolactin, free cortisol.

Laboratory results

TSH 0.440
T3 68 (range 94-170)
Free T4 0.5 (range 0.7-1.8)
Prolactin 7.5 (range 2-14)

What happened?

The MRI of the head showed a large sellar mass with superior extension measuring about 3.5 x 2.5 x 2.5 cm. There was no evidence of cavernous sinus invasion.

What happened next?

The patient has a large sellar mass with superior extension pressing on optic chiasm suggestive of nonfunctional pituitary macroadenoma. Bitemopral visual field defect is an indication for surgical decompression. Labs are suggestive of partial central hypothyroidism.

The patient had a random cortisol of 17.1 ug/dL which indicated normal HPA axis. An ACTH stimulation test was ordered. Synthroid 75 mcg qam was started.

The patient was scheduled for transphenoidal pituitary surgery.

Final diagnosis

Pituitary macroadenoma.

References

Pituitary dosorders. Amir Hamrahian, MD. The Cleveland Clinic.
Pituitary Tumors. eMedicine.


The left optic nerve, optic tracts and chiasm. Image source: Gray's Anatomy 1918, public domain.


Paris as seen with bitemporal hemianopsia. Wikipedia.

Video


Pituitary Tumors, Mayo Clinic. John Atkinson, M.D., a Mayo Clinic neurosurgeon, describes diagnosis and treatment options for pituitary tumors.

Published: 04/11/2006
Updated: 11/21/2009

5 comments:

  1. Dear Sir or Madam,

    what is missing in your meticulously worked out description about
    hemianopsia , quadrantanopsia and stocoma is a remedy which is
    available all over Europe. The German software maker VisionTrainer GmbH
    offers a computer program which enables patients to gradually regain
    their impaired visual field. It needs at least some months of training
    at home or in special treatment centres with a PC. The data will be
    send to a medical advisor, who evaluates it and commuicates the results
    of the exercises to the patient. The bottom line is that blind spots or
    areas will be reinvigorated. The vision field is supposed to be
    enhanced after the completion of the training. Hopefully, this easy-to-
    operate-program will succeed in fighting this disease.

    Sincerely yours,

    Martin Chakravorti

    E-Mail: chakravorti100@aol.com

    ReplyDelete
  2. Thank You Martin. I would be thrilled to know more about how this software can be obtained and what your individual results were while using it?
    Sincerely,
    Susan Pedersen
    ImSusan2@aol.com

    ReplyDelete
  3. When a pituitary adenoma presses upon the optic nerve the individual fibers are first impaired in their function and then die through apoptosis. You cannot raise the dead and you cannot 'reinvigorate' permanent visual scotomata occurring subsequent to loss of individual optic nerve fibers. Maybe in Transylvania but not in the real world.

    P Ken Rentiers MD FACS

    ReplyDelete
  4. Mr Ken Rentiers - I have a Quick Question for you.

    My Father just went through the suregery. After the suregery the doctor advised to take some medications. These medications on a regular basis had some serious effects on my dads health.
    The consumption of these medication resulted into
    1)due to heavy doses the amount of heat generated in the body was so high that my dads face turned red and his tongue as well.He had ulcers all along his tongue and he hasnt been able to eat for about 15 days. due to intake of medications he is not able to walk and has lost a lot of stamina.I would love to know if you can help

    ReplyDelete
  5. Re: Question to P Ken Rentiers

    harry4u, you should ask P Ken Rentiers directly rather than leaving comments here - who knows when he will be back to check this post.

    ReplyDelete